No single compound or ingredient used in e-cigarette, vaping products has emerged as cause of EVALI
TUESDAY, Oct. 29, 2019 (HealthDay News) — Most patients with electronic cigarette, or vaping, product use-associated lung injury (EVALI) reported use of tetrahydrocannabinol (THC)-containing products in the three months preceding symptom onset, according to research published in the Oct. 28 early-release issue of the U.S. Centers for Disease Control and Prevention Morbidity and Mortality Weekly Report.
Erin D. Moritz, Ph.D., from the CDC in Atlanta, and colleagues updated data on patient characteristics and substances used in e-cigarette or vaping products based on data collected as of Oct. 15, 2019.
The researchers found that 86 percent of the 867 EVALI patients with available data on use of specific e-cigarette, or vaping, products in the three months preceding symptom onset reported THC-containing product use, 64 percent reported nicotine-containing product use, and 52 percent reported both. Overall, 34 and 11 percent of patients reported exclusive use of THC-containing products and nicotine-containing products, respectively, while 2 percent of patients reported using neither. Of the 19 EVALI patients who died and had substance use data available, 84 and 63 percent reported any and exclusive use of THC-containing products, respectively, while 37 and 16 percent reported any and exclusive use of nicotine-containing products, respectively. No single compound or ingredient used in e-cigarette, or vaping, products has emerged as the cause of EVALI to date.
“Because most patients report using THC-containing products before the onset of symptoms, CDC recommends that persons should not use e-cigarette, or vaping, products that contain THC,” the authors write.
Copyright © 2019 HealthDay. All rights reserved.